Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 11, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 17, 2010, 8:37 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2010, 8:37 PM CDT (01:37 UTC)
- Expired
- Jun 17, 2010, 9:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
Counties Pine County, MN, Burnett County, WI
The radar
The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:30 PM CDT | Tornado Watch | SPC | 9 hr |
| Jun 17, 5:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 536 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:43 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 643 PM CDT THU JUN 17 2010 .AVIATION...00Z TAFS. NO SATELLITE IMAGERY ATTM. TSRA WILL CONTINUE TO AFFECT THE TERMINALS THROUGH 04Z IN NE MN AND 06Z IN NW WI. GUSTY SFC WINDS...WITH HIGHER GUSTS IN VCNTY OF STRONGER STORMS. WINDS WILL DIMINISH FOR A TIME AFTER STORMS END THEN CRANK UP AGAIN 13Z-14Z FRIDAY. OTHERWISE...VFR. && .PREV DISCUSSION... /ISSUED 500 PM CDT THU JUN 17 2010/ MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM/TORNADO POTENTIAL ACROSS CENTRAL MINNESOTA THROUGH 7 PM... ARC OF TORNADIC SUPERCELL STORMS HAS DEVELOPED FROM NW MN SSEWD TO BETWEEN ALEXANDRIA AND BRAINERD WITH SEVERAL CONFIRMED TORNADOES WITH STORM IN SOUTHEAST OTTERTAIL COUNTY. IF STORMS MAINTAIN PRESENT MOVEMENT..THEY WILL MOVE INTO CASS/CROW WING COUNTIES BETWEEN 5-530 PM. TORNADO THREAT IS VERY HIGH OVER CASS AND CROW WING COUNTIES THROUGH AT LEAST 630 PM. AIRMASS TO THE SOUTHWEST OF A LINE FROM LAKE MILLE LACS TO LAKE WINNIBIGOSHISH CONTINUES TO RAPIDLY DESTABILIZE WITH STRONG WARM/MOIST ADVECTION AND 40-50 KT LLJ. THE LARGER SCALE KINEMATIC ENVIRONMENT REMAINS VERY FAVORABLE FOR ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES...GOLF BALL AND LARGER HAIL...AND APPEARS TO BE BECOMING MORE FAVORABLE FOR STRONG WINDS. RADAR DATA FROM KDLH/KMPX/KMVX SUGGESTS NUMEROUS NEW UPDRAFTS HAVE DEVELOPING BETWEEN ST CLOUD/ALEXANDRIA AND BRAINERD. THIS MAY BE THE BEGINNING OF UPSCALE GROWTH FROM DISCRETE CELLS TO MCS DEVELOPMENT..AND THIS TRANSITION MAY BEGIN IN EARNEST OVER THE SOUTHWEST PART OF THE DULUTH CWA /CASS AND CROW WING COUNTIES/ BETWEEN 5-6 PM. AS SUCH..WE EXPECT THE DAMAGING WIND THREAT TO INCREASE SIGNIFICANTLY IN ADDITION TO TORNADOES AND HAIL OVER THE NEXT COUPLE OF HOURS. && .POINT TEMPS/POPS... DLH 52 77 54 71 / 70 10 10 10 INL 56 73 51 72 / 70 20 30 10 BRD 56 78 57 75 / 50 10 10 10 HYR 64 84 58 76 / 70 20 10 10 ASX 62 82 58 75 / 70 20 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ143>147. && AVIATION...GSF
Hazardous weather outlook, Jun 17, 2:42 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 242 PM CDT THU JUN 17 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 242 PM CDT THU JUN 17 2010 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE NORTHLAND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ONGOING SEVERE THUNDERSTORMS OVER NORTH CENTRAL MINNESOTA WILL CONTINUE TO POSE A THREAT OF GOLF BALL SIZE HAIL AND 60 MPH WINDS THROUGH AT LEAST 5-6 PM..AFFECTING ITASCA AND KOOCHICHING COUNTIES. A WIDESPREAD AND SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE REGION FROM LATE THIS AFTERNOON INTO TONIGHT. INTENSE SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT CENTRAL MINNESOTA BETWEEN 4 AND 8 PM... WITH STORMS RAPIDLY SPREADING EASTWARD ACROSS THE REMAINDER OF CENTRAL AND NORTHERN MINNESOTA AND NORTHWEST WISCONSIN DURING THE MID TO LATE EVENING AND OVERNIGHT. THE MOST INTENSE SEVERE WEATHER IS EXPECTED ACROSS MINNESOTA... GENERALLY WEST OF THE HIGHWAY 53 AND INTERSTATE 35 CORRIDORS... AND IN PARTICULAR AREAS FROM GRAND RAPIDS... TO LEECH LAKE... BRAINERD AND LAKE MILLE LACS. TORNADOES... THUNDERSTORM WINDS IN EXCESS OF 80 MPH... AND GOLF BALL TO BASEBALL SIZE HAIL ARE ALL POSSIBLE WITH THE STRONGEST STORMS. THESE STORMS WILL POSE A SIGNIFICANT RISK TO LIFE AND PROPERTY... AND PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THE AFTERNOON INTO TONIGHT. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 242 PM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHEAST WINDS WILL BE GUSTY THIS AFTERNOON AND EVENING AS A STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED NORTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS WILL BE POSSIBLE. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MOST OF WESTERN LAKE SUPERIOR THIS EVENING AND OVERNIGHT WITH STRONG WINDS... LARGE HAIL AND FREQUENT DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 17, 7:16 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT THU JUN 17 2010
MNZ038-180115-
PINE-
716 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR PINE COUNTY...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD PINE COUNTY FROM THE WEST. THE
STORMS SHOULD MOVE INTO THE COUNTY BY 800 PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. A
TORNADO WATCH CONTINUES IN EFFECT FOR PINE COUNTY UNTIL 900 PM.
LOCATIONS IMPACTED INCLUDE...
WEST ROCK... POKEGAMA LAKE... ROCK CREEK...
PINE CITY... BEROUN... HINCKLEY...
FRIESLAND... SANDSTONE... CLOVERDALE...
FINLAYSON... CLOVERDALE... RUTLEDGE...
DENHAM... ASKOV... DUXBURY...
LAT...LON 4639 9233 4605 9236 4595 9268 4575 9286
4575 9311 4639 9296
04Special weather statement, Jun 17, 7:36 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
736 PM CDT THU JUN 17 2010
MNZ019-020-037-038-180130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-PINE-SOUTHERN LAKE/NORTH
SHORE-
736 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR SOUTHERN SAINT LOUIS AND
CARLTON COUNTIES...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN SAINT LOUIS AND CARLTON
COUNTIES FROM THE WEST. THE STORMS SHOULD MOVE INTO THE AREA BY 830
PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. A
TORNADO WATCH CONTINUES IN EFFECT FOR SAINT LOUIS AND CARLTON
COUNTIES UNTIL 900 PM.
LOCATIONS IMPACTED INCLUDE...
AUTOMBA... WRIGHT... KETTLE RIVER...
ISLAND... CROMWELL... SILICA...
FLOODWOOD... GOWAN... BARNUM...
NEMADJI... MAHTOWA... TOIVOLA...
SAWYER... ELMER... MEADOWLANDS...
LAT...LON 4728 9184 4696 9183 4668 9232 4642 9233
4641 9305 4727 9305
04Local storm report, Jun 17, 7:56 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL SWATARA 46.90N 93.67W
06/17/2010 E1.75 INCH AITKIN MN TRAINED SPOTTER
&&
LAMERSSpecial weather statement, Jun 17, 8:09 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
809 PM CDT THU JUN 17 2010
WIZ001-006-180200-
BURNETT-DOUGLAS-
809 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR DOUGLAS AND BURNETT
COUNTIES...
AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD DOUGLAS AND BURNETT COUNTIES FROM
THE WEST. THE STORMS SHOULD ENTER THE WESTERN PARTS OF THE COUNTIES
BY 845 PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY.
LOCATIONS IMPACTED INCLUDE...
CLAM LAKE... SIREN... YELLOWLAKE...
WEBSTER... BIG SAND LAKE... RIVERSIDE...
HERTEL... RIVERSIDE... COZY CORNER...
BIRCH ISLAND LAKE... WEBB LAKE... PATZAU...
MOOSE JUNCTION... DAIRYLAND... CHAFFEY...
LAT...LON 4568 9280 4589 9266 4604 9227 4661 9226
4669 9161 4619 9158 4617 9208 4568 9207
4568 9217 4572 9217 4572 9251 4568 9252
04Local storm report, Jun 17, 8:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM NON-TSTM WND DMG 1 S AITKIN 46.52N 93.71W
06/17/2010 AITKIN MN TRAINED SPOTTER
12 INCH DIAMETER PINE TREE BLOWN DOWN SOUTH SIDE OF
AITKIN.
&&
SGSpecial weather statement, Jun 17, 8:23 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 823 PM CDT THU JUN 17 2010 WIZ007-180215- WASHBURN- 823 PM CDT THU JUN 17 2010 ...VERY STRONG THUNDERSTORMS HEADING FOR WASHBURN COUNTY... AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING TOWARD WASHBURN COUNTY FROM THE WEST. THE STORMS SHOULD MOVE INTO THE WESTERN PART OF THE COUNTY BY 900 PM. THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. LOCATIONS IMPACTED INCLUDE... SPOONER LAKE... TREGO... SPOONER... SHELL LAKE... SARONA... MINONG... LAMPSON... EARL... LAT...LON 4616 9159 4566 9156 4567 9202 4614 9204 04
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:12 PM CDT | Special Marine Warning | DLH | 53 min | |
| Jun 17, 7:16 PM CDT | Special Weather Statement | DLH | Pine | 59 min |
| Jun 17, 7:17 PM CDT | Tornado Warning | DLH | Aitkin, Cass, Crow Wing, Itasca | 43 min |
| Jun 17, 7:28 PM CDT | Tornado Warning | DLH | Crow Wing | 20 min |
| Jun 17, 7:36 PM CDT | Special Weather Statement | DLH | Carlton | 54 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing, Itasca | 36 min |
| Jun 17, 7:58 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 62 min |
| Jun 17, 8:11 PM CDT | Special Marine Warning | DLH | 64 min | |
| Jun 17, 8:23 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 37 min |
| Jun 17, 8:58 PM CDT | Tornado Warning | DLH | Pine | 32 min |
| Jun 17, 9:30 PM CDT | Tornado Warning | DLH | Pine | 30 min |
| Jun 17, 10:12 PM CDT | Special Weather Statement | DLH | 48 min | |
| Jun 17, 11:05 PM CDT | Special Weather Statement | DLH | Saint Louis | 40 min |
| Jun 18, 3:23 AM CDT | Small Craft Advisory | DLH | 17 hr | |
| Jun 18, 1:16 PM CDT | Wind Advisory | DLH | Itasca, Koochiching | 6 hr |
| Jun 17, 8:09 PM CDT | Special Weather Statement | DLH | Burnett, Douglas | 51 min |
| Jun 17, 8:23 PM CDT | Special Weather Statement | DLH | Washburn | 52 min |
| Jun 17, 8:55 PM CDT | Special Weather Statement | DLH | Bayfield, Sawyer | 50 min |
| Jun 17, 9:40 PM CDT | Special Weather Statement | DLH | Ashland | 65 min |
| Jun 17, 10:00 PM CDT | Tornado Warning | DLH | Burnett, Douglas, Washburn | 22 min |
Nearby
Tornado Warnings in Minnesota, 2010Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.